This picture just shows one image from one direction at one instant. A 12 lead ECG provides much more data and many more perspectives.
but . . . .
What it appears to show raises some questions.
P is for pillow – best part of paramedic school.
The pillow may not completely obstruct the airway, but this is probably not part of their protocols.
The patient’s hands have a bit of a cyanotic appearance, but the ears do not, so I suspect that the hands are discolored due to wrist restraints, not the pillow airway maneuver.
Glove use is fantastic, although there is no apparent need for gloves, but Scene safety, BSI then airway?
Why is the patient is restrained? Probably some charm deficit.
The side of the ambulance has Advanced Life (and maybe Support outside of the image) written on the side, so they should have access to chemical restraints – charm in a syringe.
Are any medications being used for chemical restraint?
Have any medications been used for chemical restraint?
Do protocols allow for any chemical restraint?
If you do not think that chemical restraint is important – to protect us and to protect the patient – listen to the EMS EduCast Excited Delirium episode.
After listening to the podcast, imagine how this picture might be used to persuade a jury that you are guilty of murder or negligent homicide.
And this is a good time to remind everyone that K is for ketamine – the fastest IM (IntraMuscular) chemical restraint drug we have (after succinylcholine [suxamethonium in Commonwealth countries]). Even laryngospasm should not produce more of an airway problem and laryngospasm is manageable.
Since one of the reasons for chemical restraint is to protect the patient, since in custody deaths may be die to excited delirium, and restraint asphyxia is one possible cause, why is the airway apparently not being addressed more aggressively?
Only one person is holding a violent patient down?
If one person is capable of restraining the patient, all by himself and with just one knee, is that a good sign?
On the plus side – at least he isn’t hog tied.
Does anyone want to guess at the patient’s heart rate?
Maybe that is the next thing to be done. We cannot tell, but all we can do is guess at the heart rate.
The pathogenesis of excited delirium deaths is likely multifactorial and includes positional asphyxia, hyperthermia, drug toxicity, and/or catecholamine-induced fatal arrhythmias. We suggest that these deaths are secondary to stress cardiomyopathy similar to the cardiomyopathy seen in older women following either mental or physical stress.
Sedation is my friend.
Sedation is the patient’s friend.
If I cannot handle an overly sedated person, I should not be working in EMS.
Over-sedation (under-stimulation) is a small, but easy to manage problem.
Under-sedation (over-stimulation) is a big problem complicated by a failure to understand the relative risks.
Maybe this is the rhythm –
Maybe this is the rhythm -
Maybe it is some other rhythm.
We don’t know.
We can’t tell.
It’s all about the little things.
All appear to be mysteries for this patient.
Face down restraint is a bad idea.
Obstructing the airway is a bad idea – even if the patient is spitting.
How’s that airway?
P is for pillow!
While on the topic of podcasts, Dr. Scott Weingart provides the view of the emergency physician on chemical restraint.
Podcast 060 – On Human Bondage and the Art of the Chemical Takedown
November 13, 2011
Podcast and page with research links
 Excited delirium, restraints, and unexpected death: a review of pathogenesis.
Otahbachi M, Cevik C, Bagdure S, Nugent K.
Am J Forensic Med Pathol. 2010 Jun;31(2):107-12. Review.
PMID: 20190633 [PubMed - indexed for MEDLINE]
Unexpected deaths periodically occur in individuals held in police custody. These decedents usually have had significant physical exertion associated with violent and/or bizarre behavior, have been restrained by the police, and often have drug intoxication. Autopsy material from these cases may not provide a satisfactory explanation for the cause of death, and these deaths are then attributed to the excited delirium syndrome. The pathogenesis of excited delirium deaths is likely multifactorial and includes positional asphyxia, hyperthermia, drug toxicity, and/or catecholamine-induced fatal arrhythmias. We suggest that these deaths are secondary to stress cardiomyopathy similar to the cardiomyopathy seen in older women following either mental or physical stress. This syndrome develops secondary to the toxic effects of high levels of catecholamines on either cardiac myocytes or on the coronary microvasculature. Patients with stress cardiomyopathy have unique ventricular morphology on echocardiograms and left ventricular angiography and have had normal coronary angiograms. People who die under unusual circumstances associated with high catecholamine levels have contraction bands in their myocardium. Consequently, the pathogenesis of the excited delirium syndrome could be evaluated by using echocardiograms in patients brought to the emergency centers, and by more careful assessment of the myocardium and coronary vessels at autopsy. Treatment should focus on prevention through the reduction of stress.